Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Sioux Falls, SD

June 13, 2018Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2018, 2:56 PM CDT for Gregory County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 2:56 PM CDT (19:56 UTC)
Expired
Jun 13, 2018, 3:30 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 185 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS53 KFSD 131956
SVRFSD
SDC053-132030-
/O.NEW.KFSD.SV.W.0057.180613T1956Z-180613T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
256 PM CDT WED JUN 13 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Gregory County in south central South Dakota...

* Until 330 PM CDT.

* At 255 PM CDT, a severe thunderstorm was located over Gregory, or
  24 miles east of Winner, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Burke around 300 PM CDT.

Other locations impacted by this severe thunderstorm include Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9953 4340 9914 4333 9908 4325 9897
      4325 9891 4324 9888 4316 9887 4300 9888
      4300 9953
TIME...MOT...LOC 1955Z 264DEG 37KT 4327 9939 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin
2 follow-up statements
490 
WWUS53 KFSD 132010
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
310 PM CDT WED JUN 13 2018

SDC053-132030-
/O.CON.KFSD.SV.W.0057.000000T0000Z-180613T2030Z/
Gregory SD-
310 PM CDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR GREGORY COUNTY...

At 309 PM CDT, a severe thunderstorm was located 2 miles north of 
Burke, or 33 miles east of Winner, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Gregory County, including the following locations... Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9942 4336 9918 4333 9908 4325 9897
      4325 9891 4324 9888 4316 9887 4300 9888
      4300 9946
TIME...MOT...LOC 2009Z 272DEG 34KT 4324 9922 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin
925 
WWUS53 KFSD 132029
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
329 PM CDT WED JUN 13 2018

SDC053-132037-
/O.EXP.KFSD.SV.W.0057.000000T0000Z-180613T2030Z/
Gregory SD-
329 PM CDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR GREGORY COUNTY WILL EXPIRE AT
330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However hail to 
the size of nickels and gusty winds to 50 mph are still possible 
with this thunderstorm.

LAT...LON 4336 9942 4336 9918 4333 9908 4325 9897
      4325 9891 4324 9888 4316 9887 4300 9888
      4300 9946
TIME...MOT...LOC 2027Z 276DEG 36KT 4320 9899 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:52 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 12:52 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1252 PM CDT Wed Jun 13 2018

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Wed Jun 13 2018

The primary weather impact in the next 24 hours will be a
couple rounds of scattered showers and thunderstorms moving through
the region this afternoon and overnight. The shortwave trough that
will provide forcing for lift for this afternoon's round of
convection will have very little instability to work with. Forecast
soundings only show a few hundred J/kg of CAPE when the wave moves
through: The warmer, more moist southerly flow and fuel for storms
will be limited to the high Plains to our west. Any rainfall will
have to fight a relatively dry boundary layer as air from the
Canadian continental air mass continues to be advected into the
region from the southeast. Many locations will stay dry with these
hit-or-miss light showers. Daytime temperatures remain seasonal
with afternoon highs around 80.

Overnight into Thursday morning, more showers and thunderstorms
could form on the leading edge of a 40 kt low level jet, focused
over southwest MN and northwest IA. These will again be scattered in
coverage, and are unlikely to lead to a widespread soaking rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM CDT Wed Jun 13 2018

A warming trends becomes more pronounced on Thursday with a
notable change to more humid conditions, as south winds continue
to bring high 60 dew point air in from the southern Plains. The
blocking ridge aloft over the Mississippi Valley and attendant
surface high will keep this pattern continuing into the weekend.
Thunderstorm threat through Saturday continues to look low
overall, as warm air in the 850 to 700 hPa layer forms a strong
capping inversion, despite abundant CAPE in upper atmospheric
layers. Thursday through Sunday will likely bring 90+ degree
afternoon readings for many locations, and heat indices will push
100 degrees. Heat advisory highlights could be needed come later
this week. Thankfully, overnight lows do not look extremely high,
with upper 60s to low 70s forecast for most of these nights.
Nevertheless, the takeaway is this: Please prepare for some
summer- like heat late this week and weekend, and drink plenty of
water if outside.

This pattern could end on Sunday night, as the upper-level ridge
begins to weaken and move to the east. This opens an opportunity for
a robust shortwave to move through and pull a modified surface cold
front trough the tri-state area. Some models, including the
ECMWF, are now less robust with this push of cooler air, so
confidence is low for this portion of the forecast, especially
regarding potential precipitation amounts. Leaned toward the GFS
at this point, with increasing PoPs and some chance for measurable
rain Sunday night into Monday. Upper level flow becomes
northwesterly early next week, hinting at a change to more
seasonal temperatures in the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Jun 13 2018

Line of showers and decaying thunderstorms currently along the MO
River Valley are expected to continue to weaken as they move
eastward this afternoon. Nonetheless, could still have a period of
showers at all three of the TAF sites. Additional showers and
thunderstorms are expected to develop around/after 06z east of the
James River. Brief periods of MVFR conditions are possible with
either rounds of precipitation with the overnight threat more
favored for lightning or brief restrictions. Uncertainty in exact
timing of any thunder threat preclude mention in the TAF at this
time but will be refined in future TAF issuances. Southerly winds
generally in the 7-12 kt range through tonight will increase into
the 10-20 kt range by mid morning Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Jun 13, 4:24 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 AM CDT Wed Jun 13 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-140930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and during
the early morning hours Thursday. Lightning, gusty winds, and
small hail will be the main threats, as storms do not look to be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A heat wave begins Thursday, lasting through the weekend.
Widespread 90+ degree afternoon temperatures look likely with
heat indices approaching 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 13, 2:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             4 N DALLAS              43.30N 99.51W
06/13/2018  E1.00 INCH       GREGORY            SD   PUBLIC

&&

SG
Local storm report, Jun 13, 2:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 S GREGORY             43.22N 99.43W
06/13/2018  M0.25 INCH       GREGORY            SD   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory34 min
Jun 13, 2:29 PM CDTSevere Thunderstorm WarningFSDGregory31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.